Death Count Rising in Meningitis Outbreak
Oct. 4, 2012 -- Patients in 23 states are being warned that the spinal steroid shots they received may have given them a rare and deadly fungal meningitis.
So far, there have been 35 cases and "at least five deaths," according to the CDC, which expects the case count to rise. There have been 25 cases and three deaths in Tennessee, four cases and one death in Virginia, two cases and one death in Maryland, two cases in Florida, one case in North Carolina, and one case in Indiana.
All cases are linked to spinal shots with three specific lots of a steroid called methylprednisolone acetate. The drug, without preservatives, was made and placed in syringes by a single firm, New England Compounding Center (NECC) of Framingham, Mass.
All three lots have been recalled. They were given to patients at 75 clinics in 23 states: California, Connecticut, Florida, Georgia, Idaho, Illinois, Indiana, Maryland, Michigan, Minnesota, North Carolina, New Hampshire, New Jersey, Nevada, New York, Ohio, Pennsylvania, Rhode Island, South Carolina, Tennessee, Virginia, Texas, and West Virginia.
The FDA's warning goes beyond the three recalled lots. The FDA and CDC are warning doctors, clinics, and hospitals to search their shelves for any products made by NECC and to not give them to patients until further notice. It's also not yet clear whether patients who received non-spinal shots of the tainted steroids are at risk.
Since last week, clinics have been trying to contact every patient that might have been infected. Neither the CDC nor the FDA knows how many patients received the shots, a common treatment for lower back pain.
"Unfortunately, despite the current recall, we expect to see additional cases as this investigation unfolds," CDC Medical Officer Benjamin Park, MD, said at a news teleconference. "However, it is possible that if patients are identified soon and started on appropriate antifungal therapy, some of the unfortunate consequences may be averted."
Symptoms, Treatment of Fungal Meningitis
It can take as long as four weeks for these symptoms to appear. When they do, they begin gradually and may look a lot like the symptoms of other conditions: